Herbal Supplement May Cause Liver DamageJan 18, 2002 | ABC News Canadian health officials are warning consumers to stop using kava, an herb that has been implicated in approximately 25 cases of liver disease in Germany and Switzerland.
"Consumers are advised to check the labels of any herbal products for the presence of kava, and to discontinue use of any product labeled to contain kava," the federal regulatory agency Health Canada says in a statement.
Switzerland has already prohibited the sale of supplements containing kava, also known as kava kava, and Germany is considering a ban, as well.
While the United States has yet to issue such a ban, the Food and Drug Administration (news - web sites) is currently investigating claims of kava-induced disease.
Christine Lewis Taylor, director of the FDA's Office of Nutritional Products Labeling and Dietary Supplements, has already asked liver experts to explore the possibility that kava use could be associated with liver disease.
"The agency has received several reports of serious injury allegedly associated with the use of kava-containing dietary supplements, with at least one report of [liver] failure requiring liver transplantation in a previously healthy young female," she wrote in a letter to experts last month.
An Herbal Relaxant
Kava is derived from a leafy plant native to the South Sea Islands. "The natives in the South Pacific chew this stuff up, mix it with coconut milk to drink it," says Norman Farnsworth, director of the Program for Collaborative Research in the Pharmaceutical Sciences at the University of Illinois at Chicago. "They've been doing it for centuries."
The herb is commonly used by consumers as a general relaxant and to treat insomnia, anxiety, stress and muscle spasms. According to experts, the herb behaves like a class of drugs known as benzodiazepines but is not chemically related.
Benzodiazepines have been shown to be habit-forming when taken in high doses or for extended periods of time. While there is evidence of kava overuse or abuse in South Sea Island populations, the herb is largely thought to be non-habit-forming.
Alternative medicine experts also say that kava's new association with liver disease is unexpected and has not been witnessed in Pacific Island populations or in many practices in the United States.
"I have a number of patients who take kava regularly and I haven't had any problems," says Dr. Mary Hardy, a botanical medicine specialist and director of the Integrative Medicine Program at Cedars-Sinai in Los Angeles.
Hardy suggests the liver problems linked to kava may be very rare. "What if it [happens] in one in 10,000 people? I might go my whole career and not see 10,000 patients taking kava."
Farnsworth adds that the possibility of liver problems was noted in animal data published several years ago.
Warning Flags, Not Bans
While experts are concerned about the possibility of severe liver disease associated with kava use, they are also hesitant to recommend that the herb be banned entirely.
"The problem with kava is that this is an herb that is effective," says Hardy. "There has been a whole [analysis] on the use of kava for anxiety disorders and until this [liver] issue came up, it was considered a safe alternative to a standard anxiety medication."
Until more is known about any specific risks to people taking kava, some experts suggest that potential liver problems be investigated, and that warnings be issued instead of bans.
Canadian health officials say they are asking people to avoid kava until more information becomes available. "Once the safety assessment is completed, and all international safety data are analyzed, Health Canada will communicate the results to the public, and take further action if required," the agency's statement says.
Assessing what caused liver disease in the cases that have been reported will be complicated, some experts say, because of the various circumstances under which the herb may be used. For example, certain preparations or dosages of kava or combinations of the herb with other drugs or alcohol might cause liver problems in some patients, but not in others.
"The FDA is going to get all of these reports and look at them in depth to see what other substances these people were taking," says Farnsworth. "All of these things have to be put together to make sense out of it. I don't think anybody should be panicked by this."